Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO

June 18, 2004Arapahoe County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2004, 11:26 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 34 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2004, 11:26 PM MDT (05:26 UTC)
Expired
Jun 19, 2004, 12:00 AM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Douglas County, CO

The radar

The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 11:31 PM MDTHAIL 0.75Littleton, CO
Jun 18, 11:31 PM MDTHAIL 0.75Littleton, CO
Jun 18, 11:31 PM MDTHAIL 0.75Littleton, CO
Jun 18, 11:31 PM MDTHAIL 0.75Littleton, CO
Jun 18, 11:32 PM MDTHAIL 0.753 Ene Chatfield Reservo, CO
Jun 18, 11:32 PM MDTHAIL 0.753 Ene Chatfield Reservo, CO
Jun 18, 11:32 PM MDTHAIL 0.753 Ene Chatfield Reservo, CO
Jun 18, 11:32 PM MDTHAIL 0.753 Ene Chatfield Reservo, CO
Jun 18, 11:35 PM MDTHAIL 0.75Highlands Ranch, COHAIL COVERS ROADWAY ON C470 SANTE FE TO KIPPLING
Jun 18, 11:35 PM MDTHAIL 0.75Highlands Ranch, COHAIL COVERS ROADWAY ON C470 SANTE FE TO KIPPLING
Jun 18, 11:35 PM MDTHAIL 0.75Highlands Ranch, COHAIL COVERS ROADWAY ON C470 SANTE FE TO KIPPLING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS55 KBOU 190526
SVRBOU
COC005-035-190600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1125 PM MDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL MIDNIGHT MDT

* AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LITTLETON...OR ABOUT 14
  MILES SOUTHWEST OF DENVER...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...SOUTHWESTERN AURORA...CENTENNIAL...ENGLEWOOD...LITTLETON... 
GREENWOOD VILLAGE AND HIGHLANDS RANCH.

HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3952 10505 3957 10505 3964 10492 3960 10488
          3965 10487 3970 10474 3954 10472

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM MDT, 8 hours 41 minutes earlier.

Area forecast discussion, Jun 18, 2:45 PM MDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI JUN 18 2004

.SHORT TERM...SFC HIGH WILL REMAIN TO OUR NORTHEAST
TONIGHT...KEEPING UPSLOPE GRADIENT THRU THE NIGHT...SO ANOTHER
CLOUDY AND MOIST NIGHT IN STORE.  UPR TROF WILL PROVIDE FORCING FOR
SHOWERS AND A FEW THUNDERSTORMS THIS EVENING...FORTUNATELY WITH
BRISK FLOW ALOFT STORMS ARE NOT LINGERING OVER THE BURN AREAS....BUT
WILL NEED TO WATCH SUBSEQUENT THUNDERSTORMS THIS EVENING.
PRECIPITATION WILL LINGER ON PLAINS THIS EVENING...GIVING WAY TO
AREAS OF DENSE FOG AFTER MIDNIGHT.  DENSE FOG ADVY MAY BE NEEDED BUT
WILL LEAVE IT FOR NEXT SHIFT TO ISSUE IF NEEDED.  IT WILL BE ANOTHER
COOL NIGHT...LOWERED MIN TEMPS A BIT ACROSS NORTHEAST COLORADO.

SATURDAY WILL BEGIN CLOUDY ON THE PLAINS...PARTLY CLOUDY IN THE
MOUNTAINS...BUT SHOULD ACTUALLY SOME SIGHT OF THE SUN ON PLAINS
BY MIDDAY.  DEWPOINTS WILL REMAIN HIGH...SO WE SHOULD SEE SCATTERED
CONVECTION IN THE AFTERNOON.  GUIDANCE POPS APPEAR TO BE TOO LOW.
SURFACE HIGH WILL MIGRATE TO EAST OF COLORADO EARLY SATURDAY WITH
SOUTHEAST WINDS DEVELOPING ON PLAINS.  AGREE WITH SPC SLIGHT RISK
GIVEN WIND SHEAR AND AVAILABLE MOISTURE SATURDAY AFTERNOON.

.LONG TERM DISCUSSION...SUNDAY WL BE SUBSTANTIALLY WRMR ACRS THE
PLAINS AS AIRMASS MODERATES UNDER A WLY FLOW ALF.  PRES GRADS APPEAR
TO SUPPORT WLY FLOW NR THE SFC...AND MUCH OF THE MSTR NR THE SFC
SHOULD SCOOT EASTWARD FM THE FTHILLS AND PLAINS.  QUITE A BIT OF
MSTR WL CONTINUE TO STREAM INTO THE AREA ARND H5 AND WITH THE STEEP
LAPSE RATES BELOW THAT...AFTN TSTMS ARE PSBL ONCE AGAIN.  MOST OF
THE STORMS SHOULD BE EAST OF AN AKRON-LIMON LINE.  SOME DRY STORMS
PSBL IN THE MTNS...BUT SHUD ONLY BE ISOLD IN COVERAGE AT BEST.  WITH
DOWNSLOPING...TEMPS WL RISE INTO THE MID 80S ACRS THE FNT RANGE AND
PLAINS.

ANOTHER STG CDFNT SLATED TO ARRIVE ACRS THE PLAINS MONDAY.  THIS FNT
LOOKS JUST AS FORMIDABLE AS THE ONE WHICH BROUGHT THE COOL WX OF THE
PAST FEW DAYS.  12Z GFS DEPICTING H7 TEMPS OF ONLY ONE ABV CELCIUS
JUST NORTH OF THE BORDER MONDAY AFTN.  WITH GOOD UPSLOPE...TEMPS WL
ONLY BE IN THE 60S FOR HIGHS...AT BEST.  WL ADJUST TEMPS DWNWARD AND
INCRS POPS MODESTLY FOR NOW.  COOL AIR SHOULD LINGER THROUGH TUES
WITH PERHAPS SOME WARMING FOR WEDNESDAY.  ANOTHER SURGE MAY ARRIVE
FOR THURS AND FRIDAY AS AN UPR RDG BLDS ACRS THE GREAT BASIN.  IN
ALL...LONG RANGE PTRN APPEARS TO BE LEADING TO A COOL AND WET
EXTENDED PERIOD WHICH IS VERY UNCHARACTERISTIC FOR LT JUNE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RTG/046
Hazardous weather outlook, Jun 18, 10:52 AM MDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT FRI JUN 18 2004

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOL...CLOUDY...AND HUMID CONDITIONS WILL PREVAIL ACROSS NORTHEAST
COLORADO TODAY AND TONIGHT.  AN UPPER TROUGH MOVING ACROSS THE
MOUNTAINS WILL PROVIDE SOME SUPPORT FOR WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.  A FEW OF THE
STORMS MAY PRODUCE LARGE HAIL AND A POSSIBLE TORNADO OVER THE PALMER
DIVIDE FROM DOUGLAS TO LINCOLN COUNTIES.  MOST OF NORTHEAST COLORADO
WILL BE TOO COOL FOR SEVERE WEATHER...BUT LOCALLY HEAVY RAIN IS
POSSIBLE.  SHOWERS WILL TAPER TO DRIZZLE TONIGHT...AND AREAS OF
DENSE FOG ARE POSSIBLE AFTER MIDNIGHT.

THE MOUNTAINS WILL HAVE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING.   SOME LOCALLY HEAVY RAIN IS POSSIBLE NEAR
THE WYOMING BORDER FROM JACSON COUNTY TO LARIMER COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ATMOSPHERE WILL BE MORE UNSTABLE SATURDAY AS MORE SUNSHINE WILL
BE AVAILALBE IN THE MORNING HOURS.  ABUNDANT MOISTURE WILL LINGER
ACROSS THE AREA AND AS THE ATMOSPHERE DESTABLIZES IN THE EARLY
AFTERNOON...THUNDERSTORM DEVELOPMENT IS EXPECTED.  SOME SEVERE
THUNDERSTORMS APPEAR LIKELY AS THERE WILL BE QUITE A BIT OF SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE.  MOST OF THE PLAINS WILL BE
UNDER THE THREAT OF SEVERE WEATHER AFTER 1 PM SATURDAY.

SOME STORMS ARE EXPECTED AGAIN SUNDAY...ALTHOUGH THE THREAT OF
SEVERE WEATHER WILL HAVE DIMINISHED AS THE ATMOSPHERE DRIES OUT
SUNDAY AFTERNOON.  ANOTHER STRONG COLD FRONT WILL USHER IN ANOTHER
ROUND OF COOL AND RAINY WEATHER FOR MONDAY AND TUESDAY.  WARMER
WEATHER MAY RETURN BY NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 18, 11:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1111 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             5 NW BUFFALO CREEK      39.43N 105.36W
06/18/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

1214 PM     HAIL             5 ENE ALLENSPARK 3NW    40.26N 105.43W
06/18/2004  0.75 INCH        BOULDER            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jun 18, 11:19 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
1119 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             2 SW SHAFFERS CROSSING  39.43N 105.36W
06/18/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

1214 PM     HAIL             5 ENE ALLENSPARK 3NW    40.26N 105.43W
06/18/2004  0.75 INCH        BOULDER            CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:58 PM MDTSevere Thunderstorm WarningBOUJefferson32 min
Jun 19, 2:11 PM MDTSevere Thunderstorm WarningBOUDouglas49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.